Can probiotics give you diarrhea?

Can Probiotics Give You Diarrhea?

Yes, probiotics might give you diarrhea. The microbes used as probiotics already exist in your body naturally, probiotic foods and supplements are generally considered safe. However, probiotics may trigger allergic reactions, and may also cause mild stomach upset such as diarrhea, or flatulence (passing gas) as well as bloating over the first few days after you start to take them.

One of the ways that may help you avoid the diarrhea is by going for a prebiotic rather than a probiotic. With a prebiotic you’re not inviting any strange live organisms into your body. Instead you’re taking in a natural fiber that can feed the bacteria already in your gut which can help it go grow.

For more information, we suggest reading our review of Performance Lab Prebiotic.

Or if you wish to see our Best Prebiotics you can see those here.

Note: You may have increased chances of getting diarrhea from a probiotic if you have a weakened immune system, critical illness or are recovering from surgery.

Is there a way to stop probiotics from giving you diarrhea?

Yes. You can help to reduce the overall effects of probiotics giving you diarrhea if you try taking them on an empty stomach and by drinking plenty of water.

This can help reduce the chance of the probiotic turning food in your stomach into a session of diarrhea.

However, for some people, they may have diarrhea for a few days after taking probiotics, and then shortly after their body adjusts [1] so it could just even be a short-term issue.

Another method could be to reduce your overall intake of probiotics on a daily basis. This can help your body adjust, without giving it too much to the point that it causes stomach problems.

Summary: Can and will Probiotics give you Diarrhea?

There is a chance that probiotics may give you diarrhea. Some people are completely unaffected by this who take probiotics, but some people suffer greatly from it.

If you’ve just started taking probiotics and are starting to feel the effects of diarrhea, it may be worth lowering your daily dose. If that is not possible, you could look into waiting it out for a few days and see if the overall effects pass as your stomach adjusts to the new bacteria.

We used to be heavily into probiotics back in the early days before forming SanDiegoHealth.org – but now we find that prebiotics are better suited to our needs. Probiotics can have a lot things go wrong with them such as the bacteria dying en-route to your colon.

Prebiotics don’t have that problem as you’re not transferring any new organisms, you’re simply feeding the bacteria that you already have.

Related articles:


References:

[1] Michael de Vrese, Philippe R. Marteau, Probiotics and Prebiotics: Effects on Diarrhea, The Journal of Nutrition, Volume 137, Issue 3, March 2007, Pages 803S–811S


PAGES


Best Nootropics | Best MCT Oil | Best Energy Pills | Adderall Alternatives | Best Prebiotics

Sitemap | Privacy Policy